Please use this identifier to cite or link to this item: http://hdl.handle.net/2440/78272
Citations
Scopus Web of Science® Altmetric
?
?
Type: Journal article
Title: Biomarkers of chemotherapy-induced diarrhoea: a clinical study of intestinal microbiome alterations, inflammation and circulating matrix metalloproteinases
Author: Stringer, A.
Al-Dasooqi, N.
Bowen, J.
Tan, T.
Radzuan, M.
Logan, R.
Mayo, B.
Keefe, D.
Gibson, R.
Citation: Supportive Care in Cancer, 2013; 21(7):1843-1852
Publisher: Springer-Verlag
Issue Date: 2013
ISSN: 0941-4355
1433-7339
Statement of
Responsibility: 
Andrea M. Stringer, Noor Al-Dasooqi, Joanne M. Bowen, Thean H. Tan, Maryam Radzuan, Richard M. Logan, Bronwen Mayo, Dorothy M. K. Keefe, Rachel J. Gibson
Abstract: A common side effect of chemotherapy treatment is diarrhoea. Unfortunately, the underlying mechanisms of chemotherapy-induced diarrhoea (CD) are poorly understood. We aimed to determine if faecal microbes of CD patients were displaced, if faecal calprotectin increased during CD and if there were alterations in circulating matrix metalloproteinases, nuclear factor kappa B (NF-κB), IL-1β and TNF.Twenty-six cancer patients receiving chemotherapy were enrolled and requested to provide stool samples and blood samples at various times during their chemotherapy cycle. Stool samples were analysed using conventional culture techniques and qRT-PCR. ELISA kits determined faecal calprotectin levels, levels of circulating matrix metalloproteinases and circulating NF-κB, IL-1β and TNF.The majority of patients with CD showed decreases in Lactobacillus spp., Bifidobacterium spp., Bacteroides spp. and Enterococcus spp. Increases were observed in Escherichia coli and Staphylococcus spp. Methanogenic archaea were also quantified, with all patients except one showing a decrease. Faecal calprotectin levels were increased in 81.25 % of patients with CD. Circulating MMP-3 and MMP-9 significantly increased following chemotherapy. Circulating levels of NF-κB, IL-1β and TNF were increased following chemotherapy, although this did not reach significance.We demonstrated that CD is associated with marked changes in intestinal microflora, methanogenic archaea, matrix metalloproteinase and serum levels of NF-κB, IL-1β and TNF. These changes may result in diminished bacterial functions within the gut, altering gut function and initiating intestinal damage, resulting in the onset of diarrhoea. More importantly, these changes may provide clinicians with a possible new target for biomarkers of toxicity.
Keywords: Biomarkers; Mucositis; Microbiome; Matrix metalloproteinases
Rights: © Springer-Verlag Berlin Heidelberg 2013
RMID: 0020124736
DOI: 10.1007/s00520-013-1741-7
Appears in Collections:Medicine publications

Files in This Item:
There are no files associated with this item.


Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.